The CDC reports Melatonin poisoning increase in children
RENO, Nev. (KOLO) -Melatonin poisoning in children has gone up dramatically in the past decade. Parents need to know the dangers when it comes to potentially giving their child sleep aid.
In a report by the CDC, we’ve seen a 530% increase of children and adolescents 19 or younger taking melatonin. Over 260,000 pediatric ingestions of melatonin were reported to poison control centers. Melatonin ingestion in kids can lead to hospitalization and more serious outcomes. In the report, two child deaths occurred. Parents can eliminate these risks by talking to their child’s doctor and establishing a strict and consistent sleep schedule.
Jose Cucalon-Calderon is the Assistant Professor of Pediatrics at the University of Nevada, Reno, and a Pediatrician at Renown. He mentioned how important sleep is for your child and having proper sleep hygiene should be a priority,
“One of the things people forget is that melatonin is a hormone the body makes in response to low light levels without having to refer to a supplement is highly important, so I am encouraging people to communicate. If melatonin comes into your view and you decide to use it with your children that you consult with your pediatrician first,” Dr. Cucalon-Calderon said.
It is highly recommended to keep any supplements and medications high up in cabinets and free from a child’s reach. Poison control’s number is 1-800-822-2222, that is the first place to call in this type of emergency.
To view the report, click here.
Copyright 2022 KOLO. All rights reserved.